Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 131, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 4:26 PM CDT for Barton County, Russell County, Kansas. It was in force for 64 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 4:26 PM CDT (21:26 UTC)
- Expired
- Jun 15, 2017, 5:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:40 PM CDT | TSTM WND GST 59 | 3 Nw Olmitz, KS | |
| Jun 15, 4:52 PM CDT | HAIL 0.75 | Albert, KS | |
| Jun 15, 4:59 PM CDT | HAIL 1.75 | Albert, KS | |
| Jun 15, 4:59 PM CDT | HAIL 2 | 2 Wnw Hoisington, KS | |
| Jun 15, 5:03 PM CDT | HAIL 1 | 3 E Albert, KS | LOTS OF NICKEL HAIL AS WELL. |
| Jun 15, 5:11 PM CDT | HAIL 1.25 | 5 Nnw Great Bend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
378
WUUS53 KICT 152126
SVRICT
KSC009-167-152230-
/O.NEW.KICT.SV.W.0131.170615T2126Z-170615T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
426 PM CDT THU JUN 15 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Russell County in central Kansas...
Western Barton County in central Kansas...
* Until 530 PM CDT
* At 425 PM CDT, a severe thunderstorm was located near Otis, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hoisington, Albert, Olmitz, Milberger, Galatia and Susank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3877 9904 3870 9865 3839 9876 3831 9903
TIME...MOT...LOC 2125Z 302DEG 10KT 3859 9905
HAIL...1.00IN
WIND...60MPH
$$
JAKUB1 follow-up statement
410
WWUS53 KICT 152147
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
447 PM CDT THU JUN 15 2017
KSC167-152154-
/O.CAN.KICT.SV.W.0131.000000T0000Z-170615T2230Z/
Russell KS-
447 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM CDT for
central Kansas.
LAT...LON 3870 9903 3870 9865 3839 9876 3831 9903
TIME...MOT...LOC 2144Z 297DEG 14KT 3857 9906
$$
KSC009-152230-
/O.CON.KICT.SV.W.0131.000000T0000Z-170615T2230Z/
Barton KS-
447 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WESTERN BARTON COUNTY...
At 444 PM CDT, a severe thunderstorm was located over Otis, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained spotters have reported 60 mph in Olmitz.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hoisington, Albert, Olmitz, Galatia and Susank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. High winds are likely in front of the main
thunderstorm...take sheltering precautions early.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 9903 3870 9865 3839 9876 3831 9903
TIME...MOT...LOC 2144Z 297DEG 14KT 3857 9906
HAIL...1.00IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:37 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 15, 2:37 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Wichita KS 237 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Sunday night) Issued at 111 PM CDT Thu Jun 15 2017 There is a high likelyhood of severe weather this afternoon and evening over much of the CWA. Strong moisture transport, high CAPE (4500+) and strong shear (35 to 45kts bulk shear) will provide a nearly ideal set up for severe weather this afternoon and into the early evening. Very large hail and high winds (70-80mph) will be likely with the strongest storms. This activity is expected wane after sunset. Conditions will still be favorable for some scattered showers and thunderstorms but most of the activity is expected to end by morning. The main threat during the late evening and overnight hours will be high winds. Friday will be mostly sunny and conditions will not be as conducive to thunderstorm activity. This will make mid to upper 90s easy for afternoon highs. Saturday there will be a strong cap in place which will prevent any thunderstorm activity from starting during the afternoon. Full sun, light winds and high 850mb temperatures will make for a hot day as many areas are likely to reach the century mark. Moisture transport from the south will still be rather good making for a humid day as well. This will drive heat indices into the 104 to 107 range for some areas of Southeast Kansas. While there is plenty of moisture and shear available for thunderstorm activity Saturday, there will be strong cap in place that will need some significant forcing to start off thunderstorm activity despite high CAPE and DCAPE in the region. the needed forcing will be provided by an approaching frontal system. This front will be coming through the CWA during the evening and overnight hours Saturday. Showers and thunderstorms, some of which are likely to be severe, with the main threats being high winds and very heavy rain. Sunday the flow will switch to the northwest and temperatures will come back down to normal. .LONG TERM...(Monday through Thursday) Issued at 111 PM CDT Thu Jun 15 2017 The extended range will be characterized by temperatures warming back up to well above normal levels. However, it does appear the next week will be rather active. Once the general flow shifts back around to the south, moisture transport will return to the region. Shear levels will increase and will provide a good environment for more shower and thunderstorm activity Tuesday night and Thursday as well. Current setup indicates there is some severe storm potential with activity. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jun 15 2017 The main hazard to aviation will be severe storm potential this afternoon into tonight. Initial scattered severe storm development is expected in west- central to north-central Kansas early to mid afternoon, with an evolution to organized clusters of severe storms by early evening, with an east-southeastward propagation across south- central/southeast Kansas. Storms will be likely at most terminals by this evening, although exact timing windows are difficult to pinpoint. RSL, GBD, SLN, HUT are likely to be affected first, then ICT and CNU more likely this evening. Damaging winds will be the primary hazard, with hail a secondary threat. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 95 70 95 73 / 40 60 10 10 Hutchinson 96 68 95 71 / 60 70 10 10 Newton 95 69 94 72 / 50 70 10 20 ElDorado 95 69 92 73 / 30 70 10 20 Winfield-KWLD 95 70 94 74 / 40 60 10 10 Russell 97 67 97 69 / 60 40 20 20 Great Bend 97 67 97 69 / 60 40 10 10 Salina 97 69 97 73 / 70 80 20 30 McPherson 96 68 96 72 / 70 80 10 20 Coffeyville 93 71 92 74 / 20 60 10 20 Chanute 93 70 91 73 / 20 70 10 30 Iola 93 69 91 73 / 20 60 10 30 Parsons-KPPF 93 71 91 74 / 20 70 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...JMC
Hazardous weather outlook, Jun 15, 3:29 PM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 329 PM CDT Thu Jun 15 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 329 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered severe thunderstorms will continue to develop in central Kansas between this afternoon, with initial threats of very large hail up to baseball size and damaging winds. There is potential for storms to merge into a cluster or two, with a southeastward acceleration during the late afternoon and evening hours, across south-central and southeastern Kansas. The clusters will be capable of destructive wind gusts up to 75 mph or greater, hail to golfball size, and torrential rainfall. A tornado cannot be ruled out with any discrete storms this afternoon in central Kansas. Heat index values are expected to be in the 100 to 105 degree range this afternoon. Be sure to drink plenty of water and wear light clothing if outdoor activity is necessary. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will be possible Friday night and early Saturday morning most areas of the region. Severe weather is also likely for locations generally along and east of I-135. High winds and very heavy rain being the primary threat. Severe hail (1") can't be ruled out but it is expected to be a lower threat. These storms will arrive as a cold front comes through the region in the late afternoon and into the overnight hours. Heat index values are expected to be in the 100 to 105 degree range for both Friday and Saturday area wide. Be sure to drink plenty of water and wear light clothing if outdoor activity is necessary. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 15, 2:31 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Wichita KS 231 PM CDT THU JUN 15 2017 KSZ032-152030- Russell KS- 231 PM CDT THU JUN 15 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Russell County in central Kansas... * Until 330 PM CDT * At 224 PM CDT...National Weather Service meteorologists were tracking a thunderstorm over Hays...moving east at 20 mph. This is a dangerous storm which will be capable of producing hail up to the size of tennis balls...and wind gusts up to 70 mph. * Locations impacted include... Russell, Gorham and Milberger. Those in the path of this storm should prepare for DANGEROUS WEATHER CONDITIONS and watch for any warnings issued for your area. A severe thunderstorm watch remains in effect until 700 PM CDT for central Kansas. LAT...LON 3898 9904 3899 9884 3870 9885 3870 9904 TIME...MOT...LOC 1926Z 281DEG 16KT 3886 9921 JAKUB
Local storm report, Jun 15, 4:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL SYLVAN GROVE 39.01N 98.39W
06/15/2017 E1.00 INCH LINCOLN KS LAW ENFORCEMENT
HEAVY RAIN WAS ALSO REPORTED IN ADDITION TO THE LARGE
HAIL.
&&
JMCLocal storm report, Jun 15, 4:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 2 S BEVERLY 38.98N 97.98W
06/15/2017 M1.00 INCH LINCOLN KS TRAINED SPOTTER
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:39 PM CDT | Special Weather Statement | ICT | Butler | 66 min |
| Jun 14, 8:00 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| Jun 14, 8:43 PM CDT | Special Weather Statement | ICT | Butler | 62 min |
| Jun 14, 9:09 PM CDT | Special Weather Statement | ICT | Cowley | 66 min |
| Jun 14, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 67 min |
| Jun 14, 10:23 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 14, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 55 min |
| Jun 14, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| Jun 14, 11:33 PM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 15, 1:23 AM CDT | Special Weather Statement | ICT | Neosho | 22 min |
| Jun 15, 1:37 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 53 min |
| Jun 15, 2:19 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 39 min |
| Jun 15, 2:31 PM CDT | Special Weather Statement | ICT | Russell | 59 min |
| Jun 15, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 61 min |
| Jun 15, 3:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 57 min |
| Jun 15, 4:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Marion, Rice, Saline | 75 min |
| Jun 15, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 62 min |
| Jun 15, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 52 min |
| Jun 15, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 56 min |
| Jun 15, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 67 min |
| Jun 15, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 73 min |
| Jun 15, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 46 min |
| Jun 15, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 55 min |
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Kingman, Reno, Sedgwick | 81 min |
| Jun 15, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion | 73 min |
| Jun 15, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.